Alert archive / New York / Wind Advisories in 2023

Wind Advisory 6, NWS Buffalo, NY

December 11, 20234 counties in New York

NWS Buffalo, NY issued this wind advisory at Dec 11, 2023, 12:52 PM EST for 4 counties in New York. It took effect at Dec 12, 2023, 7:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2023, 12:52 PM EST (17:52 UTC)
In effect from
Dec 12, 2023, 7:00 AM EST
Expired
Dec 12, 2023, 5:55 PM EST
In force
11 hr
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS71 KBUF 111752
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1252 PM EST Mon Dec 11 2023

NYZ001-002-010-011-120200-
/O.NEW.KBUF.WI.Y.0006.231212T1200Z-231212T2300Z/
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo, 
and Batavia
1252 PM EST Mon Dec 11 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Northern Erie, and Genesee counties.

* WHEN...From 7 AM to 6 PM EST Tuesday. The strongest wind gusts
  are expected to be late morning through afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
001 
WWUS71 KBUF 120153
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
853 PM EST Mon Dec 11 2023

NYZ001-002-010-011-121000-
/O.CON.KBUF.WI.Y.0006.231212T1200Z-231212T2300Z/
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo, 
and Batavia
853 PM EST Mon Dec 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 6 PM EST
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Northern Erie, and Genesee counties.

* WHEN...From 7 AM to 6 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
165 
WWUS71 KBUF 120935
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
435 AM EST Tue Dec 12 2023

NYZ001-002-010-011-121800-
/O.CON.KBUF.WI.Y.0006.231212T1200Z-231212T2300Z/
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo, 
and Batavia
435 AM EST Tue Dec 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Northern Erie, and Genesee counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
957 
WWUS71 KBUF 121723
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1223 PM EST Tue Dec 12 2023

NYZ001-002-010-011-122300-
/O.CON.KBUF.WI.Y.0006.000000T0000Z-231212T2300Z/
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo, 
and Batavia
1223 PM EST Tue Dec 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Niagara, Orleans, Northern Erie, and Genesee counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
972 
WWUS71 KBUF 122255
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
555 PM EST Tue Dec 12 2023

NYZ001-002-010-011-130000-
/O.CAN.KBUF.WI.Y.0006.000000T0000Z-231212T2300Z/
Niagara-Orleans-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Buffalo, 
and Batavia
555 PM EST Tue Dec 12 2023

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:38 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 11, 9:38 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
938 AM EST Mon Dec 11 2023

.SYNOPSIS...
A storm system will bring rain changing to a general snow this early
morning across the Eastern Lake Ontario region, while light lake
effect snow falls southeast of the Lakes. The general snow will end
east of Lake Ontario through the evening hours of today, however the
lake effect snow will continue, accumulating southeast of the Lakes
this evening, and then weaken as it lifts northward late tonight. It
will be dry, but breezy Tuesday, with temperatures crossing the 40F
mark for many locations.

&&

.NEAR TERM /THROUGH TONIGHT/...
Northwest flow will continue across the eastern Great Lakes
region today. Multiple, narrow bands of lake effect rain and
snow showers have developed east-southeast of the Lakes this
morning. Most of the area is above freezing with the exception
of the higher terrain.

Area webcams and surface observations display mainly snow on
the higher elevations east of Lake Ontario, while lower
elevations remain a mix of rain and snow. As the mid level
trough axis passes across the region today precipitation will
become all snow with the deepening cold air, however at this
time the better lift will be exiting to our east, with just
upslope flow lingering snow east of Lake Ontario through the
afternoon. A Winter Weather Advisory will remain in place here.

Lake Effect Snow...Meanwhile the colder air is generating a weak
lake effect response. This activity, becoming all snow will be minor
through the daylight hours downwind of the eastern Great Lakes on a
west to northwest flow of shallow moisture. There may be a
brief uptick and organization after sunset tonight in the lake
effect snow band. Surface high pressure will press towards our
region tonight, backing the surface winds while also supplying
additional dryness in the lower and mid levels. This will weaken
the lake bands as they lift northward, with increased wind
shear late tonight all but ending any lingering lake bands of
snow. An inch or two of snow southeast of the Lakes with perhaps
a half inch of snow near Buffalo and Watertown as the lake
snows lift northward and weaken tonight. Any snow in Buffalo
would like all fall just after midnight and before the morning
commute tomorrow, though east of Lake Ontario some snow may
still be falling near Watertown as the morning commute
commences.

Winds...West-northwest winds will increase to 15 to 25 mph with
gusts up to 35 mph today. The higher gusts will be along the
southern shore and inland of Lake Ontario through the afternoon
hours.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday will be a windy day, especially across the Niagara Frontier.
925mb winds increase to 40 kts and become well aligned with surface
winds across the Niagara Frontier mid-day Tuesday. This combined
with clearing skies suggests fairly good mixing, supporting the
potential for wind gusts approaching 50 mph possible. Not as windy
elsewhere where winds aloft will be weaker, but gusts 35 to 40 mph
are possible. Otherwise it will be a warmer day with highs in the
upper 30s to lower 40s. Some lingering lake enhanced snow showers
possible east of Lake Ontario Tuesday morning.

After this, our attention turns to the potential for lake effect
snow east of Lake Ontario. A short but favorable window for lake
effect snow opens up Tuesday night and Wednesday. A mid-level trough
will dig across New England, providing deeper moisture and dropping
850mb temps to -13C across Lake Ontario. Southwesterly flow will
gradually shift to the northwest, with the westerly winds during
this transition having the best chance to produce heavy snow due to
the long fetch and the potential for a Georgian Bay connection. As
is typical, the RGEM is by far most aggressive with this, and likely
has the best handle on band location. However other high res model
guidance has MUCH less QPF. Forecast will weight the RGEM, but with
virtually no support from other guidance do not have the confidence
to issue a watch at this time. However, this does appear likely to
produce advisory snows of 4 to 7 inches on the Tug Hill with a small
chance of localized warning amounts if the RGEM fully verifies.
Shorter fetch and the lack of an upstream connection will limit
accumulations off of Lake Erie. Outside of this, there will be
scattered snow showers Tuesday night/Wednesday, but little if any
accumulation outside of the lake effect areas. Wednesday will be a
fairly blustery day with highs in the lower 30s and winds gusting to
30 mph.

Winds will be northwest by late Wednesday, leading to more
disorganized lake effect snows southeast of Lake Ontario. This could
result in 1 to 3 inches of snow from Monroe to Cayuga counties until
winds diminish and temps aloft warm by late Wednesday night.
Diminishing winds will allow for limited radiational cooling with
lows ranging from the teens east of Lake Ontario to the lower to mid
20s elsewhere.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period will feature mainly dry weather with
temperatures averaging above normal. High pressure centered across
the Appalachians will maintain mostly sunny skies and breezy
southwesterly winds for Thursday and Friday. A moisture starved mid-
level trough will track to our north across eastern Canada Friday
night through Saturday night. This will bring a very small chance of
rain/snow showers east of Lake Ontario, but otherwise the dry
weather pattern will hold through the weekend. Thursday will be
cooler with highs in the 30s, but after that highs will be in the
40s through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
For the 12Z TAFS lake effect rain and snow showers will continue
as cold air deepens following the passage of a mid level
shortwave trough. Flight conditions will generally be VFR to
MVFR.

This evening bands of lake effect snow will still be ongoing to
the southeast of the Lakes. These bands will reach KJHW off
Lake Erie, while the KROC airfield may be brushed by snow from
time to time. Winds will back later tonight, and the addition of
drier air and less favorable lake effect parameters will weaken
the bands of snow as they lift towards KBUF around 06Z, and
KART around 09Z. Outside of the lake snows tonight it will be
VFR flight conditions.

Winds will become gusty today, with west to northwest winds gusting
upwards to 30 knots. Strongest gusts will likely be along and inland
from the southern Lake Ontario shoreline including the KROC
airfield.

Outlook...

Tuesday...Mainly VFR. Breezy.

Tuesday night through Wednesday...Areas of MVFR/local IFR with lake
effect snow showers, mainly east of Lake Ontario.

Thursday and Friday...VFR.

&&

.MARINE...
Westerly winds will increase today, producing higher end Small
Craft Advisory conditions on Lake Erie and Lake Ontario. The
winds will increase again on Tuesday ahead of a cold front, with
southwest winds 30 knots on both Lake Erie and Ontario through
the day. Thereafter west to northwest winds will continue small
craft advisory conditions through most of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 PM EST this evening for
     NYZ006>008.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ040-041.
         Small Craft Advisory until 1 AM EST Thursday for
         LOZ042.
         Small Craft Advisory until 1 AM EST Tuesday for LOZ030.
         Small Craft Advisory until 7 AM EST Thursday for
         LOZ043>045.

&&

SYNOPSIS...Thomas
NEAR TERM...HSK/Thomas
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...HSK/Thomas
MARINE...HSK/Thomas
Hazardous weather outlook, Dec 11, 5:09 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
509 AM EST Mon Dec 11 2023

NYZ002>005-011>014-019>021-085-121015-
Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
509 AM EST Mon Dec 11 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010-121015-
Niagara-Northern Erie-
509 AM EST Mon Dec 11 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday will be windy, with the potential for wind gusts to reach 50
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-121015-
Oswego-Jefferson-Lewis-
509 AM EST Mon Dec 11 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake effect snow will develop Tuesday night and last through
Wednesday. There is a potential for greater than 5 inches of snow,
with the greatest snow accumulations expected to be on the Tug Hill
Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
509 AM EST Mon Dec 11 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 12:55 PM ESTWinter Storm WatchBUFLewis, Oswego15 hr

Nearby

Wind Advisories in New York, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.